Is Methadone Killing More Than Just Pain?
For anyone that isn't familiar with methadone, this article will help you get a better understanding of how useful this drug can be as a prescribed methadone treatment and just how dangerous and lethal it can be when methadone is abused.
Methadone is a man-made synthetic narcotic that's prescribed to treat severe pain and also medically prescribed for the detoxification and maintenance of the heroin addiction and dependency. Methadone is a Schedule II substance because there's high potential for abuse of this drug.
Because methadone is quite similar to morphine, it helps in reducing heroin withdrawal symptoms in many individuals. For the treatment of pain, many times this drug is used for individuals suffering from cancer or terminal illnesses. Methadone has been available legally since 1947 in the United States but unfortunately now, is considered a drug of abuse. When used as prescribed, there are many benefits to this prescription drug.
Not only is methadone treatment successfully helping many people with heroin addiction and withdrawal symptoms, but people are abusing this narcotic in many ways. The abuse of methadone leads to tolerance, dependency and addiction as well as a methadone overdose for many individuals. Because methadone became so widely prescribed by physicians in the past and the dispensing of this controlled drug wasn't closely monitored, the use and abuse of methadone was responsible for drug related medical emergencies. In 2001, methadone was involved in 10,725 emergency department visits.
Florida keeps very detailed data and in 2007 they listed methadone as a cause in 785 deaths. In 2003, there were 367 methadone related deaths. As you can see, methadone abuse and overdose is definitely increasing.
What are the causes of Methadone Overdose?
One way a methadone overdose can take place is if an individual takes more of the drug than recommended or prescribed. Another cause of methadone overdose is when an individual takes it along with painkillers like Oxycontin, Vicodin or Morphine. Methadone overdoses are associated with the following:
- Severe respiratory depression
- Decreased heart rate and blood pressure
Mixing alcohol with methadone can increase the risk of respiratory depression and sedation. Many individuals are taking handfuls of different drugs at a time to get a euphoric high and drinking alcohol on top of it. It's important that people understand that abusing this drug or mixing methadone with other drugs is extremely dangerous and has proved to be lethal many times.
Not long ago in June, a married couple in Clearwater died in their apartment from an accidental prescription drug overdose. Both he and his wife had taken OxyCodone and Methadone. The husband died from a methadone overdose and the wife died from an overdose of multiple drugs. They were both only 35 years old. They had four children and they died one day before their oldest son graduated from high school. Four children, and in just one day they lose both of their parents to drug overdose. Their lives will never be the same due to methadone and drug abuse.
Much tighter restrictions are in place now than there was a few years ago but there is still much needed improvement when it comes to regulating and prescribing methadone. There are also still many doctors and healthcare professionals prescribing this drug without monitoring it the way it should be. Nevertheless, there are still individuals out there abusing this drug and methadone dependency and overdose is still an issue.
A press conference in Harrisburg Pennsylvania was held last month associated with a Methadone Accountability Package that's designed at increasing the safety and accountability for reducing the illicit use of methadone and methadone overdose deaths. Due to increased use and abuse of prescription medications like methadone and buprenorphine, drug overdoses have dramatically risen in recent years.
Methadone is a different type substance, if an individual is opiate intolerant or has a low opiate tolerance, one pill or dose can be lethal for that person. There have been fatal consequences for some individuals who took methadone a day or two earlier and then a couple of days later mixed alcohol or other drugs.
Just recently in August, a 19 year old young man overdosed on methadone, his name was Barret Peterson. He went out drinking with some of his friends and sometime during the night he took methadone, came home went to bed and never woke up. The chief medical examiner's office said that they are seeing more deaths linked to methadone and in the last three years there were about 6 overdoses connected to methadone abuse.
His parents and loved ones join the many other families out there who are emotionally and physically suffering from the loss of a loved one due to methadone overdose. To look at this young man's bright smile and knowing someday he would have so much to offer the world is devastating to think he's gone.
Symptoms of Methadone Overdose
There are symptoms to look for that are extremely important. As with any overdose, it's vitally important to seek medical attention immediately. The following symptoms are associated with an overdose of methadone.
- Body muscle spasms
- Breathing difficulty
- Shallow-slow breathing
- Breathing has stopped (can be fatal within 2-4 hours)
- Pupils are pin-point in size
- Skin is bluish in color
- Fingernails and lips are bluish in color
- Spasms of the stomach and intestinal tract
- Pulse is weakened
- Low blood pressure
Methadone Withdrawal Symptoms
When methadone is used on a regular basis, whether you are legally taking this drug or not, if you abruptly stop taking it some of the following symptoms will likely occur. Withdrawals from methadone are uncomfortable, but not life threatening. Withdrawal symptoms tend to be more severe than morphine or heroin withdrawals. Methadone Withdrawal Symptoms include:
- Sweating and chills
- Muscle aches and pains
- Pupils will be dilated
- Sneezing along with runny nose
- Possible panic and paranoia
- Rapid heartbeat
- Hallucinations both visual and auditory
An individual should never just cold turkey the use of methadone but should seek the assistance of a qualified treatment center, detoxification facility or healthcare professional for assistance and treatment.
As you can see, methadone abuse is extremely serious and methadone overdose is real. Not everyone is fortunate and lives through it. Don't let this happen to you or someone you love and care about. Call 1-800-559-9503 and find help now. Don't let the next fatal overdose news article I find be about you or someone you love.
Websites used in this article
National Drug Intelligence Center
Stop the Drug War.org
New York Times: http://www.nytimes.com/2008/08/17/us/17methadone.html?_r=1
Methadone and Methadone Addiction: http://www.heroinaddiction.com/heroin_methadone.html